|Nevirapine and Rifampicin
Nov 27, 2012
I will be on Fixcom 3 until early February 2013. It's a combo of Rifampicin 150mg., Isoniazid 75mg., and Ethambutol 275mg.
My HIV doctor just gave me Nevirapine and Lamivudine/Zidovudine that I will be taking for 14 days for trial. Of course, if there will be no bad reactions, I will be permanently on Nevirapine-based ARVS.
My question is, has my doctor overlooked the fact that Nevirapine and Rifampicin don't interact well. I read on the internet that Rifampicin decreases the effect of Nevirapine. Did my doctor not know this or is it actually OK to have Nevirapine-based ARVS while taking Rifampicin?
| Response from Dr. Young
Hello and thanks for posting.
You're right. Rifampin and nevirapine shouldn't be administered together, as taken together, nevirapine levels are lowered by ~30-60%.
Indeed rifampin has many drug interactions that should be considered before adding other medications. Generally speaking, the other NNRTI efavirenz (Sustiva, Stocrin) is commonly used with rifampin-based TB treatments.
I'd recommend pointing this drug-drug interaction to your doctor or pharmacist.
Be well, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Are The Chances Of Men Getting Hiv From A Woman With A Undetectable Viral Load?
- How Long Do Glands Stay Swollen When Infected With Hiv?
- Hepatitis C And High Ammonia Levels
- Is 8 Week Hiv Test Conclusive?
- How Long Can Hiv Stay In A Drop Of Blood?
- How Long Can The Aids Virus Last Once Airborne?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.